TMZ

Our TV Shows

Got a Tip?

Call TMZ at (888) 847-9869 or Click Here

Hospital Chief Calls Quaid Tragedy "Preventable Error"

11/21/2007 12:30 AM PST BY TMZ STAFF

Dennis QuaidAfter staff at Cedars-Sinai Medical Center accidentally gave Dennis Quaid's newborn twins and several other patients an overdose of the blood thinner heparin, the hospital's Chief Medical Officer, Michael L. Langberg, MD, apologized and issued a statement this evening.

According to Dr. Langberg, the error was "preventable" and involved "a failure to follow our standard policies and procedures." He said "there is no excuse for that to occur at Cedars-Sinai."

As for the twins, the statement did not identify them by name, but did say after giving "two patients" protamine sulfate, they "indicated no adverse effects from the higher concentration of heparin or from the temporary abnormal clotting function. Doctors continue to monitor the patients."

C
lick here to read Dr. Langberg's complete statement.


109 COMMENTS

No Avatar

Previous 15 Comments | 2 | 3 | 4 | 5 | 6 | 7 | 8
106.

Virginia    

I was horrified and dismayed to hear about this story, particularly after it happened to many babies at Clarian hospital in Indy about a year ago! The very enlighting Institute of Medicine report "To Err is Human", issued in 1999, CLEARLY indicates that med errors are NEVER due to just one clinician's negligence, there is generally always a SERIES of errors made by hospital staff members leading up to a catastrophic patient event - or 'sentinel event'. I'm sure Dr. Langberg is aware of this study and to attribute this near catastrophy to the "low man on the totem pole" (the pharmacy technician) is misleading and a cop-out. Hospitals need to MAKE THE INVESTMENT and COMMIT to getting meds packaged and barcoded at the UNIT DOSE level (single doses) and use electronic record software that cross references meds administered - to the Physican Orders given!! There are several Electronic Record software companies, working in conjunction with drug providers, that currently provide this ability. THAT'S why it was an 'avoidable error' - the technology is available but not adopted/implemented by hospital administrators ($$). Cedars should work together with Clarian hospital in Indianapolis, (where 3 babies died and many more were overdosed, due to this EXACT SAME TYPE OF ERROR), review their (Six Sigma ?) study of the event and find out what additional safeguards were implemented afterward. I hope we NEVER hear about this happening to ANY families in the future but, unfortunately, I suspect we will!! I pray all the children involved in these incidents recover and remain healthy!

2438 days ago
107.

NurseAK    

#58 - the packages have not been changed. They are still very very similar, with only slight color variations and a different color lid. There is another post about this that shows pictures of the vials. If you are in a hurry and do not complete your "6 rights" then this could happen very easily.

2438 days ago
108.

Mary-Ann Ku    

WHy not simply change the color on one of the vials..to have a red band at the neck, etc? This sort of error is EASILY preventable. Those two vials, in a crisis can be easily mistaken. That is absurd they haven't done anything yet! I am a nursing student and have done IV med prep in the past. There's all sorts of ways to prevent these things from happening. You start with the most practical, common sense one: design the vials to be noticeably and clearly distinguishable!
I, too am also pleased that the infants are doing well.
-Mary-Ann K

2438 days ago
109.

Just had chicken for lunch....yummy!    

notanightingaleanymore--
Sometimes the drug has to be mixed by pharmacy because babies need such specific concentrations. They then place the fluid in a syringe or bag and label it with the pts name, drug, dosage, etc. If the pharmacist mislabeled the drug, the nurse wouldn't know. You must not have ever worked in a NICU or PICU if you didn't know that. No, the nurse doesn't go sit over the pharmacist's shoulder to make sure he mixes it correctly. You should know that.

2433 days ago
Previous 15 Comments | 2 | 3 | 4 | 5 | 6 | 7 | 8

Around The Web